I got married a short time ago and my husband does not have much of a sex drive. He takes blood pressure medication and an antidepressant. I knew this about him before we married. I Thought he just wasn’t used to a loving relationship. He told me him and his first wife did not have sex very often and that he was not attracted to her. He claims he is attracted to me. We do not have sex unless I initiate it. We did not consummate our marriage for three days. Did I make a huge mistake??? He is a great guy otherwise but I feel sad about my sex life. I am too embarrassed to talk to my girlfriends. I talk to him about and he says he loves me and will work on it but nothing really has changed.
- ‘Anne’ is the pseudonym for the individual who writes this relationship advice column.
- ‘Anne’ bases her responses on her personal experiences and not on professional training or study. She does not represent herself to be a psychologist, therapist, counselor or professional helper of any sort. Her responses are offered from the perspective of a friend or mentor only.
- Anne intends her responses to provide general information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by ‘Anne’ to people submitting questions.
- ‘Anne’, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. ‘Anne’ and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
I’m assuming that you’ve talked to him about your longing for more sexual intimacy. If you’ve not done so, you should. Having mismatched sexual desires can become a serious couples issue which can put the entire marriage at risk. Much better to put it out in the open where both of you can discuss it and work on it, possibly with the assistance of a couples counselor/therapist. You know that your husband’s low desire has been happening for some time (because he’s told you that much), but neither of you may truly understand what has caused this low desire. It sounds like you thought your husband’s low sexual desire for his first wife was caused by his lack of attraction to his first wife, but that doesn’t appear to be the case now that he’s married to you and says he is attracted to you and yet the same problem is occurring.
A more likely explanation might be that some or all of the medications your husband is on are causing sexual side effects. It is common knowledge that anti-depressants have sexual side effects which include decreased sexual desire, difficulty sustaining an erection (for men), and difficulty coming to orgasm (for both sexes, but particularly for women). Depending on how long your husband has been on the anti-depressant, this medication may account for some of his desire deficit. Blood pressure medications may also have sexual side effects, but without knowing the names of the drugs in question, its hard to look them up (I do encourage you to look up the side effects profiles for the drugs your husband is using. www.rxlist.com is a good place to do so).
Then again, it is also the case that different people desire sexual intimacy with different frequencies, some desiring far less of it than others. It may be the case that your husband desires less sex than you do completely independently of the medications, and other complicating factors. If your husband is depressed, his sexual drive is likely to be suppressed simply by that fact as well. And possibly also, your husband is masturbating a lot and doesn’t have much left over for you. Possibly, the problem has multiple causes.
The only way you’re going to be able to explore the actual causes of this sexual desire mismatch is through talking to each other. You need to be able to ask questions of your husband such as, "have you always felt this way, or did it change when you got on the medication?", so as to tease apart whether this is a lifelong issue or not. It is probably a good idea for your husband to go talk with his doctor so as to see if his medications can be adjusted so as to have fewer sexual side effects. You might also explore the possibility of a Viagra type prescription for your husband. This might be dangerous due to his high blood pressure, but it is worth asking about. Viagra-type drugs don’t increase desire but they do help overcome erection difficulties.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
See if you can get your husband to agree to a regular date-night where you schedule time periodically to be intimate and have sex. This may sound incredibly unspontaneous and unsexy, but it might help too. Sometimes people who don’t have sex often forget that sex is actually a very rewarding and pleasurable activity. Having a regular opportunity to have sex keeps the rewarding qualities of sex in mind, and may make it more likely that both of you will want to have more sex.
I do encourage both of you to talk with a couples counselor about this problem. It is wonderful that you are talking about it with each other now, but so far, that has not helped you to make headway. A couples counselor who is familiar with helping couples through difficult sexual estrangements might have some ideas or techniques to recommend which can help you work this out. You may never find yourselves ideally matched in terms of your desires, but I’m confident that between a couples counselor and medication adjustments and your mutual affection and love and desire to please one another, that you can get yourselves closer together.